MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3130-1200S
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Injury (2348)
Date of Event 11/20/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
The gamma3 nail broke and was replaced by an artificial hip joint in (b)(6) 2019.
 
Additional Manufacturer Narrative
The reported event could be confirmed.Device inspection revealed the following: the received nail was found completely broken in the web.The evaluation of the broken surface revealed that the breakage originated from the anterior web.Significant step drill marks are visible around the inside surface of the anterior web as well.Visibility of lines of rest confirmed the breakage to be a fatigue fracture.The posterior web was chipped off rather quickly due to increased tension.Plastic deformation was found around the edge of anterior web due to rubbing of lag screw against it, post-breakage.There were abrupt ridges and other scratch marks which were caused during ex-plantation.Based on the investigation it was observed that the reason for breakage was fatigue stress.This was induced due to the damage done during the drilling for lag screw by a step-drill.Subsequently, the area around the damage, got weakened (reduction in fatigue strength) and over a period of time (10-11 months) the affected web of the nail broke in a fatigue manner.Since the patient is also being revised to an artificial hip joint, there is a possibility of a potential delayed healing, which could have also contributed in the failure, but due to unavailability any post op x-ray, it cannot be ascertained.Thus, based on the investigation the predominantly the failure happened due to a user related issue.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the complaint report will be updated.
 
Event or Problem Description

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 130°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
DE  D-24232
MDR Report Key9507539
Report Number0009610622-2019-00975
Device Sequence Number11148394
Product Code HSB
UDI-Device Identifier04546540375131
UDI-Public04546540375131
Combination Product (Y/N)N
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 02/26/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date08/31/2023
Device Model Number3130-1200S
Device Catalogue Number31301200S
Device Lot NumberK02D397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/30/2019
Initial Date Received by Manufacturer 11/25/2019
Supplement Date Received by Manufacturer01/30/2020
Initial Report FDA Received Date12/20/2019
Supplement Report FDA Received Date02/26/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age86 YR
Patient Weight62